Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 8, 2017, 11:57 AM MST for Apache County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2017, 11:57 AM MST (18:57 UTC)
- Expired
- Jul 8, 2017, 12:28 PM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 156 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 7.0 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 3988 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998
WUUS55 KFGZ 081857
SVRFGZ
AZC001-081945-
/O.NEW.KFGZ.SV.W.0001.170708T1857Z-170708T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
1157 AM MST SAT JUL 8 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Apache County in northeastern Arizona...
* Until 1245 PM MST
* At 1157 AM MST, a severe thunderstorm was located 8 miles southeast
of Turkey Creek, or 37 miles south of Show Low, moving south at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas OF
Apache County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3373 10988 3380 10981 3376 10976 3370 10983
TIME...MOT...LOC 1857Z 343DEG 13KT 3372 10983
HAIL...1.00IN
WIND...60MPH
$$
411 follow-up statement
723
WWUS55 KFGZ 081928
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
1228 PM MST SAT JUL 8 2017
AZC001-081937-
/O.CAN.KFGZ.SV.W.0001.000000T0000Z-170708T1945Z/
Apache-
1228 PM MST SAT JUL 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR APACHE COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer will produce hail greater than one inch.
Therefore the warning has been cancelled.
However heavy rain is occurring with this storm which was about 15
miles southeast of Whiteriver.
LAT...LON 3373 10988 3380 10981 3376 10976 3370 10983
TIME...MOT...LOC 1919Z 343DEG 13KT 3364 10980
$$
41What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:49 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 8, 9:49 AM MST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 949 AM MST Sat Jul 8 2017 .SYNOPSIS...Temperatures will begin to cool closer to average over the weekend and into next week. Chances for afternoon thunderstorms will gradually increase over northern Arizona through the the first half of next week as well. && .UPDATE... Forecast continues to bode well for more widespread thunderstorms associated with the monsoon triggering late this morning and through the afternoon hours. While some gusty winds will be possible with these storms, especially in the lower elevations, the morning upper air profile is suggesting an enhanced threat of flash flooding due to a steering profile that is around ten knots out of the East. This along with with a nearly saturated layer from 540 mbar up to the tropopause should provide a mix of gusty outflow winds and slow moving storms capable of triggering flash flooding in prone areas. Due to the limited cape in the hail growth zone, most hail from storms should be on the sub-severe size. && .PREV DISCUSSION /316 AM MST/...The high pressure circulation will remain centered over the southern Great Basin and Colorado Plateau region through the weekend into early next week. Sufficient moisture, as evidenced by Friday's shower and thunderstorm activity, will combine with daytime instability today to bring another round of scattered afternoon and evening storms. Weak easterly winds aloft will lead to slowly moving storms generally to the west/northwest. Storms will produce light to moderate rainfall. Strong winds will be a concern in the lower elevations (especially Yavapai/Gila Counties) where dry sub-cloud layers will enhance outflow winds. A few wind gusts in this region may approach 60 MPH. Similar conditions are expected Sunday through next week with daily rounds of afternoon thunderstorms driven by daytime instability. Strong thunderstorm winds will become less of a concern each day as the low levels of the atmosphere begin to saturate. The increased showers and cloud cover will keep temperatures today at least a few degrees below yesterday's highs. Expect temperatures to drop closer to normal ranges through the middle of next week. && .AVIATION...For the 18Z package...Scattered showers and thunderstorms will develop this morning and afternoon. Gusty winds, frequent lightning, and brief MVFR/IFR visibilities will be possible in stronger storms. Activity will diminish significantly after 02Z with lingering isolated showers continuing into the overnight hours tonight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Cooling temperatures and increased boundary layer moisture are expected through the weekend. Trends over the weekend include higher minimum relative humidity values and higher chances of wetting rains. Monday through Wednesday...The district will be in a medium grade monsoon pattern during this time. Expect scattered to numerous afternoon and evening showers and thunderstorms each day. Chances for wetting rain will improve each day. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...Suk/MCT AVIATION...KD FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
Hazardous weather outlook, Jul 8, 3:22 AM MST, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Flagstaff AZ 322 AM MST Sat Jul 8 2017 AZZ004>018-037>040-090700- Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country- Coconino Plateau-Yavapai County Mountains- Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley- Chuska Mountains and Defiance Plateau- Little Colorado River Valley in Coconino County- Little Colorado River Valley in Navajo County- Little Colorado River Valley in Apache County- Western Mogollon Rim-Eastern Mogollon Rim-White Mountains- Northern Gila County-Yavapai County Valleys and Basins- Oak Creek and Sycamore Canyons-Black Mesa Area- Northeast Plateaus and Mesas South of Hwy 264- 322 AM MST Sat Jul 8 2017 This hazardous weather outlook is for Apache...Coconino... Northern Gila...Navajo...and Yavapai Counties in Northern Arizona. .DAY ONE...Today and Tonight Scattered thunderstorms will develop this afternoon and last through the evening hours. Expect light to moderate rainfall with these storms. Strong thunderstorm winds will be a concern for areas below the rim country. A few gusts near 60 MPH are possible, especially in Yavapai and Gila Counties. .DAYS TWO THROUGH SEVEN...Sunday through Friday Expect a typical monsoon pattern with scattered thunderstorms developing each day. Thunderstorm hazards will include lightning, moderate rainfall, and small hail. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 5:56 PM MST | Special Weather Statement | FGZ | 34 min | |
| Jul 8, 11:50 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 55 min |
| Jul 8, 12:26 PM MST | Areal Flood Advisory | FGZ | Apache, Gila, Navajo | 2 hr |
| Jul 8, 4:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.